Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS St. Louis, MO

April 28, 2020Marion County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2020, 4:57 PM CDT for Marion County, Ralls County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2020, 4:57 PM CDT (21:57 UTC)
Expired
Apr 28, 2020, 5:24 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WUUS53 KLSX 282157
SVRLSX
MOC127-173-282245-
/O.NEW.KLSX.SV.W.0041.200428T2157Z-200428T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
457 PM CDT Tue Apr 28 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Ralls County in northeastern Missouri...
  Southeastern Marion County in northeastern Missouri...

* Until 545 PM CDT.

* At 456 PM CDT, a severe thunderstorm was located near Spaulding,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hannibal, New London, Perry, Center, Rensselaer, Spaulding, Ilasco,
  Saverton and The Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 9136 3967 9128 3962 9122 3960 9118
      3960 9121 3947 9143 3944 9158 3944 9171
      3965 9171 3974 9137
TIME...MOT...LOC 2156Z 252DEG 17KT 3958 9159 

HAIL...1.00IN
WIND...60MPH
 
$$

Tilly
2 follow-up statements
420 
WWUS53 KLSX 282215
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
515 PM CDT Tue Apr 28 2020

MOC127-173-282245-
/O.CON.KLSX.SV.W.0041.000000T0000Z-200428T2245Z/
Ralls MO-Marion MO-
515 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR RALLS AND SOUTHEASTERN MARION COUNTIES IN NORTHEASTERN
MISSOURI...

At 515 PM CDT, a severe thunderstorm was located over New London,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hannibal, New London, Perry, Center, Rensselaer, Spaulding, Ilasco,
Saverton and The Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 9136 3967 9128 3962 9122 3960 9118
      3960 9121 3947 9143 3944 9158 3944 9171
      3953 9169 3964 9158 3974 9137
TIME...MOT...LOC 2215Z 252DEG 28KT 3959 9140 

HAIL...1.00IN
WIND...60MPH
 
$$

Tilly
770 
WWUS53 KLSX 282224
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
524 PM CDT Tue Apr 28 2020

MOC127-173-282234-
/O.CAN.KLSX.SV.W.0041.000000T0000Z-200428T2245Z/
Ralls MO-Marion MO-
524 PM CDT Tue Apr 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR RALLS AND SOUTHEASTERN MARION
COUNTIES IN NORTHEASTERN MISSOURI IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 3972 9136 3967 9128 3962 9122 3960 9118
      3960 9121 3947 9143 3944 9158 3944 9171
      3953 9169 3964 9158 3974 9137
TIME...MOT...LOC 2221Z 252DEG 17KT 3960 9135 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:25 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 28, 3:25 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
325 PM CDT Tue Apr 28 2020

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 325 PM CDT Tue Apr 28 2020

Attention for early this evening will be on strong to severe
thunderstorms. Initial activity, likely developing over the next
hour or two, should be discrete with large hail the dominant threat.
CAMs suggest a quick transition to more of a squall line, which
makes conceptual sense given strong forcing for ascent throughout
the troposphere. Damaging straight-line winds will be the focus
thereafter. Mesovortices along the line appear unlikely given
forecast 0-3km shear below 30 knots. Some weakening of the line is
likely late this evening as it approaches southeast Missouri and
southwest Illinois due to a combination of weakening instability and
the propensity for outflow to accelerate ahead of the convection.
Any threat for strong to severe convection should exit the CWA just
before midnight.

The remainder of the night should be mostly quiet, with dry weather
favored along with dropping temperatures behind the cold front. Rain
showers are likely across the area beneath the amplifying trough on
Wednesday. These showers combined with strong/gusty northwest winds
and temperatures in the 50s will make it feel like a raw, fall-like
day. Trimmed Wednesday's high temperatures a few degrees, giving a
nod to conditional climatology which suggests only a rise of about 2-
4 degrees from morning lows.

The trough axis attendant from the closed low across the Great Lakes
is expected to move far enough eastward Wednesday night. This is
forecast to help lead to any rain shower threat moving out of the
area as well. Decreasing cloudiness and chilly temperatures are
expected for the remainder of the night. Lows are likely to drop
into the mid 40s across the bi-state area.

Gosselin

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 325 PM CDT Tue Apr 28 2020

(Thursday - Friday)

Seasonably cool and dry conditions are forecast to continue to end
the work week as GEFS/EPS depict a midlevel ridge axis translating
eastward toward the mid-Mississippi Valley. Temperatures are also
expected to moderate during this period, with Friday's highs in the
low to mid 70s or about 5-10 degrees warmer than Thursday.

(Friday Night - Next Tuesday)

Moderating temperatures are likely to continue through Saturday
ahead of a cold front with 850-hPa temperatures climbing to around
+15C. High temperatures on Saturday are likely to exceed 80 degrees
for the majority of the area.

The aforementioned cold front is expected to slowly move through the
area Saturday night through Sunday, likely providing a round of
showers and thunderstorms. The slow-moving nature of the front
combined with anomalously high precipitable water values (>1.50")
and high freezing levels suggest the possibility of a heavy rainfall
threat. However, details on storm track and the speed of the front
certainly can change over the coming days.

The cold front is expected to settle south of the CWA by late
Sunday/Sunday night. In its wake, a return to a dry, cooler than
normal regime should greet us on Monday. Another chance of showers
is possible on Tuesday as the next system moves out of the central
Plains.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1230 PM CDT Tue Apr 28 2020

Scattered storms are expected to develop along a cold front late
this afternoon in northeastern Missouri. These storms should
develop into a line that progresses through the rest of the area
this evening. Main threats with these storms include strong wind
gusts and heavy downpours. Added northwest wind gusts associated
with the line at KCOU and the metro terminals in a TEMPO group.
Dry weather is then favored overnight tonight with west/northwest
winds behind the cold front. Rain showers are possible by late
Wednesday morning, mainly for central Missouri northeastward into
west-central Illinois. Ceilings are also expected to drop below
3000 feet coincident with the onset of the aforementioned rain
shower activity.

SPECIFICS FOR KSTL:

A line of storms is expected to impact the terminal, with the best
guess on timing in the 0000 to 0300 UTC time frame. Gusty
northwest winds are expected with the line of storms along with
reduced visibilities due to heavy downpours. Behind the storms,
dry weather along with northwest winds around 10-15 knots are
forecast. Winds will increase on Wednesday with gusts in the 25-30
knot range. Light rain showers are also expected to impact the
terminal Wednesday afternoon, along with MVFR ceilings around 2000
feet above ground level.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 3:31 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 PM CDT Tue Apr 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
331 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely before midnight tonight. Some of these
storms will likely be strong to severe with damaging winds and large
hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a chance of thunderstorms Saturday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening across
the area. Spotters are encouraged to report hail and any wind damage
to the National Weather Service.

Gosselin

In the hours before

Local storm report, Apr 28, 4:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             PALMYRA                 39.80N 91.52W
04/28/2020  M0.25 INCH       MARION             MO   TRAINED SPOTTER

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:22 PM CDTSevere Thunderstorm WarningLSXMarion27 min
Apr 28, 4:59 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau46 min
Apr 28, 5:09 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls15 min
Apr 28, 6:24 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage51 min
Apr 28, 6:51 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.